Texas, 2009

Heat in Texas, June 23, 2009

June 23, 2009 · NWS FWD · 1 event in 1 county or zone

The first heat related death in north Texas occurred in Garland on June 23rd. A Heat Advisory was in effect.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

The first heat related death in north Texas occurred in Garland on June 23rd. A Heat Advisory was in effect.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 23, 4:56 PM CST, 4 minutes earlier.

Area forecast discussion, Jun 23, 4:56 PM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
556 PM CDT TUE JUN 23 2009

.AVIATION...
UPPER HIGH CENTERED OVER NORTHEAST OKLAHOMA THIS EVENING AND WILL
SHIFT INTO THE TEXAS PANHANDLE BY 00 UTC THURSDAY. AT THE
SURFACE...HIGH PRESSURE WILL REMAIN TO OUR NORTHEAST...THUS WINDS
WILL BE SOUTH TO SOUTHEAST TONIGHT BUT BECOMING MORE EASTERLY WEDNESDAY
AS THE HIGH CENTER INCHES CLOSER TO THE REGION.

WE WILL AGAIN HAVE SCATTERED HIGH BASE (7-8KFT) CUMULUS WEDNESDAY
AFTERNOON. OTHERWISE...SKC AND RAIN-FREE ACROSS OUR NORTH TEXAS
TAF SITES. WINDS WILL BE LIGHT... ESPECIALLY TONIGHT. 75

&&

.PREV DISCUSSION... /ISSUED 407 PM CDT TUE JUN 23 2009/
A WEAK SURFACE BOUNDARY STRETCHED ACROSS ARKANSAS...ALONG WHICH
MOISTURE CONVERGENCE BUOYED DEW POINTS IN THE MID TO UPPER 70S
DURING THE AFTERNOON HOURS. DESPITE LARGE-SCALE SUBSIDENCE...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN THE EXTREME
INSTABILITY. THE FAR WESTERN EDGE OF THE CONVECTION IS IN
PUSHMATAHA COUNTY...ON THE NORTHERN FRINGE OF THE PARIS NWR
LISTENING AREA. ALTHOUGH IT WILL BEAR WATCHING...APPEARS THE
ACTIVITY WILL REMAIN NORTHEAST OF FWD CWA. WILL CARRY 10 POPS IN
LAMAR COUNTY WITHOUT ANY MENTION IN THE ZFP.

AT 243 PM CDT...DFW AIRPORT REACHED 100 DEGREES FOR THE FIRST TIME
THIS SEASON. MORE TRIPLE-DIGIT HIGHS ARE LIKELY THE REMAINDER OF
THE WEEK...AS AN UPPER RIDGE REMAINS ENTRENCHED. WITH LIGHT WINDS
AND ABUNDANT SUNSHINE...AN AIR POLLUTION WATCH LEVEL RED WILL BE
IN EFFECT WEDNESDAY FOR THE DESIGNATED COUNTIES OF THE DALLAS/FORT
WORTH METROPOLITAN AREA.

THERE REMAINS SOME DISAGREEMENT ABOUT THE EVOLUTION OF THE RIDGE
THIS WEEKEND INTO NEXT WEEK. THE GENERAL CONSENSUS IS TO
RETROGRADE THE HIGH INTO THE DESERT SOUTHWEST. WILL MAINTAIN A
SLIGHT TEMPERING OF THE HEAT TOWARD THE END OF THE FORECAST
PERIOD. MEX GUIDANCE HAS REVERTED BACK TO SIGNIFICANT RELIEF...
BUT THE OPERATIONAL PERFECT PROG IS A MARKED OUTLIER WITH
PRONOUNCED NORTHWEST FLOW. WILL REFRAIN FROM MAJOR CHANGES IN THE
FORECAST...BUT THE CONSENSUS IS FOR A DOWNWARD TREND IN TEMPS NEXT
WEEK.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  78 100  78 101  79 /   0   5   5   5   5
WACO, TX              76 103  76 103  76 /   0   5   5   5   5
PARIS, TX             75  98  75  98  74 /  10  10  10   5   5
DENTON, TX            74 100  74 100  77 /   0   5   5   5   5
MCKINNEY, TX          72 100  72 100  73 /   0   5   5   5   5
DALLAS, TX            81 101  80 101  81 /   0   5   5   5   5
TERRELL, TX           75  99  74  99  76 /   0  10  10   5   5
CORSICANA, TX         75 100  76 100  76 /   0  10  10  10  10
TEMPLE, TX            73 102  75 102  75 /   0   5   5   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/
Hazardous weather outlook, Jun 23, 1:52 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
252 PM CDT TUE JUN 23 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
252 PM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AFTERNOON HEAT INDICES BETWEEN 100 AND 105 CAN BE EXPECTED WEDNESDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 1:59 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
259 PM CDT TUE JUN 23 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241000-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
259 PM CDT TUE JUN 23 2009

...HEAT INDICES NEAR 105 EXPECTED THROUGH THIS WEEKEND...

BROAD HIGH PRESSURE ALOFT WILL KEEP NORTH TEXAS HOT THROUGH THIS COMING
WEEKEND. HIGH TEMPERATURES WILL FLIRT WITH THE CENTURY MARK EACH AFTERNOON...
WHILE COMBINING WITH LOW LEVEL GULF MOISTURE IN PLACE TO CREATE HEAT
INDICES BETWEEN 100 AND 105 DEGREES.

IF YOU ARE EXPECTED TO BE OUTDOORS FOR LONG PERIODS OF TIME...OR INVOLVED
IN VIGOROUS ACTIVITIES...REMEMBER TO TAKE FREQUENT BREAKS IN THE SHADE
OR AIR-CONDITIONED STRUCTURE. DRINK PLENTY OF WATER AND AVOID CARBONATED
OR ALCOHOLIC DRINKS. NEVER LEAVE CHILDREN...PETS OR PERSON WITH HEALTH
PROBLEMS IN VEHICLES...AS TEMPERATURES INSIDE CAN HEAT UP TO LETHAL
LEVELS IN A MATTER OF MINUTES.

05/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Dallas

When
June 23, 5:00 PM CST
Where
Dallas forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

A Rowlett man died in Garland from heat exposure after falling asleep in an enclosed car.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Dallas2009-06-2353MaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178464.